MAUDE Adverse Event Report: ORASURE TECHNOLOGIES INC. WALGREENS PRIVATE LABEL WART REMOVER

ORASURE TECHNOLOGIES INC. WALGREENS PRIVATE LABEL WART REMOVER
Model Number 1001-0495
Medical Device Problem Code Human-Device Interface Problem (2949)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2020 at 8:29 p.M.An e-mail was received by (b)(6) consumer relations to orasure technologies inc.Technical services in regards to a consumer adverse event.The consumer stated that they had an adverse reaction to the (b)(6) freeze wart remover product.The product "caused a hole in my nose" as the consumer stated.The consumer also stated that is has become a nagging issue and they could not get it fixed without plastic surgery.The consumer felt like there should have been some kind or warning or notice.A phone conversation was held with the consumer and orasure technologies inc.'s technical services on (b)(6) 2020.The consumer stated that there was no product instructions included with their (b)(6) freeze kit so they used what was referenced on the box instead.Pictures of the skin damage was provided to orasure technologies inc.Via e-mail from the consumer.
 
Additional Manufacturer Narrative
On march 27, 2020 a walgreens product quality case report was sent to oti technical services for investigation.The consumer stated that they had an adverse reaction with the walkgreens freeze wart remover product.The product had caused a lesion "hole" in the consumer's nose and had been a prolonged issue for some time.The injury sustained from the walgreens freeze wart product could not be addressed without a plastic surgeon as stated by the consumer.The consumer believed that there should have been a warning notice on the product and wanted to discuss this issue with oti before hiring an attorney for litigation.On march 30, 2020 the consumer was called to inquire further about the incident that occured with the walgreens freeze wart product.The product insert for the walgreens wart remover was outlined at this time and stated the various precautions and warnings for the product line.The product insert states in section e when not to use "do not use on areas of thin skin, such as face, armpits, chin, breasts or buttocks.It may cause burns, permanent scarring or blindness." it was at this point that the consumer alerted tech services that no product instructions were included in the walgreens freeze kit he received and that the directions on the box were what he followed to adminisiter the product.The consumer was asked about medical treatment for his injuries and the consumer stated that he did not seek medical attention for his injuires only a consultation with a plastic surgeon.The consumer did forward the formal notice that was sent to walgreens with images of the damage on the consumers nose to tech services.A follow up e-mail was sent to the consumer immediately after the phone conversation with additional questions.The consumer was asked if they could provide a kit lot number, the number of treatments administered with the product and to confirm the instructions for use were followed found on the freeze wart kit box.The consumer responded in an e-mail that he had disposed of the product after use so he could not provide me with a lot number for the kit.This e-mail states that the injury occured in (b)(6) 2020 and he was hoping that his injuries would have healed at this point.The consumer also confirmed that he followed the instructions that were printed on the box and cansiter which resulted in the injuries he sustatined.The consumer only administered one treatment to his nose.On march 30,2020 an adverse report was submitted to the fda for this complaint issue.Fda regulatory report number: 3004142665-2020-00001.An e-mail was sent to walgreen's consumer relations to document the phone conversation between oti and the consumer and the details provided to the consumer.According to the walgreens freeze product instructions section e it states "do not use on areas of thin skin, such as face, armpits, chin, breasts or buttocks.It may cause burns, permanent scarring or blindness." the consumer used the product on his nose (face) which goes against the products precaustions.Although, the consumer stated that the product insert was not available in his particular kit the box and canister instructions were followed instead.The unit box directions for use state: "read the enclosed package insert completely before begining use." at this point the consumer should have notified walgreens that a package insert was not included if in fact it was missing.The consumer did not follow the usage instructions appropriately so this complaint will be resolved as user error.An e-mail was sent to the consumer on 4/7/2020 with a closure letter summarizing the investigation results.At this time it was stated that due to the length of time that had elapsed it was difficult to confirm the circumstances related to the injury claim.It also stated that without providing a lot number from the implicated kit a batch production assessment could not be complete to confirm whether or not a package insert may have been missed within the particular kit assembly.An offer for kit reimbursement was made but no further compensation would be provided at this time.On 4/7/2020 the consumer responded to the closure letter e-mail and stated that he would continue on with the litigation process.No further response has been documented to date.(5/5/2020).
 
Event or Problem Description
On 3/27/2020 at 8:29 p.M.An e-mail was received by walgreen's consumer relations to orasure technologies inc.Technical services in regards to a consumer adverse event.The consumer stated that they had an adverse reaction to the walgreens freeze wart remover product.The product "caused a hole in my nose" as the consumer stated.The consumer also stated that is has become a nagging issue and they could not get it fixed without plastic surgery.The consumer felt like there should have been some kind or warning or notice.A phone conversation was held with the consumer and orasure technologies inc.'s technical services on 3/30/2020.The consumer stated that there was no product instructions inlcluded with their walgreens freeze kit so they used what was referenced on the box instead.Pictures of the skin damage was provided to orasure technologies inc.Via e-mail from the consumer.

Brand Name
WALGREENS PRIVATE LABEL WART REMOVER
Common Device Name
WALGREENS PRIVATE LABEL WART REMOVER
Manufacturer (Section D)
ORASURE TECHNOLOGIES INC.
220 east first street
bethlehem, pa
MDR Report Key9902979
Report Number3004142665-2020-00001
Device Sequence Number2717923
Product Code ORE
UDI-Device Identifier00311917182216
UDI-Public311917182216
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/05/2020
Report Date (Section F) 03/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number1001-0495
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date03/27/2020
Event Location Home
Date Report to Manufacturer03/27/2020
Initial Date Received by Manufacturer 03/27/2020
Supplement Date Received by Manufacturer03/27/2020
Initial Report FDA Received Date03/31/2020
Supplement Report FDA Received Date05/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Date Report Sent to FDA03/30/2020